Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

May 13, 2011Lamar County, Alabama

NWS Birmingham, AL issued this special weather statement at May 13, 2011, 8:21 AM CDT for Lamar County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2011, 8:21 AM CDT (13:21 UTC)
Expired
May 13, 2011, 9:00 AM CDT
In force
39 min
Issued by
NWS Birmingham, AL

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 33 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
621 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WWUS84 KBMX 131321
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
821 AM CDT FRI MAY 13 2011

ALZ012-022-131400-
LAMAR AL-PICKENS AL-
821 AM CDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR AND NORTHWESTERN
PICKENS COUNTIES UNTIL 900 AM CDT...

AT 819 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR COLUMBUS...MOVING NORTHEAST AT 40 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILLPORT...
  VERNON...
  KENNEDY...
  BLOOMING GROVE...
  FOREST...


&&

LAT...LON 3365 8826 3389 8796 3358 8795 3342 8830
TIME...MOT...LOC 1320Z 237DEG 34KT 3351 8837

$$
STEFKOVICH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 13, 6:05 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 13, 6:05 AM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 AM CDT FRI MAY 13 2011

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

CURRENT SURFACE ANALYSIS INDICATES THAT OUR NEXT SYSTEM OF INTEREST
IS ON OUR DOORSTEP...AS A CLOSED LOW CURRENTLY CENTERED OVER
NORTHERN KANSAS WILL SLOWLY MOVE EASTWARD THROUGHOUT THE DAY. THE
ASSOCIATED SURFACE LOW AND TRAILING COLD FRONT IS POISED TO MOVE
THROUGH THE CWA DURING THE MORNING ON SATURDAY...WHICH IS MUCH
FASTER THAN MODELS HAVE INDICATED OVER THE PAST FEW DAYS. BEFORE
THE FRONT MOVES THROUGH ON SATURDAY...WE WILL HAVE TO DEAL WITH A
SHORTWAVE AHEAD OF THE FRONT THAT WILL IMPACT US THIS AFTERNOON.
AN MCS IS CURRENTLY MOVING EASTWARD ACROSS WESTERN TENNESSEE AND
NORTHERN MISSISSIPPI EARLY THIS MORNING...AND AN ASSOCIATED COLD POOL
BOUNDARY IS QUICKLY RACING OFF AHEAD OF THE MAIN LINE OF
CONVECTION TO THE SOUTHEAST. WE WILL HAVE TO DEAL WITH THAT
BOUNDARY AS A FOCUSING MECHANISM THIS MORNING ACROSS OUR WESTERN
COUNTIES.

THE ACTUAL SHORTWAVE WILL BEGIN TO ENTER OUR WEST AND NORTHWEST
COUNTIES LATE THIS MORNING...TRIGGERING SCATTERED SHOWER AND
THUNDERSTORM DEVELOPMENT AS IT MOVES THROUGH THE STATE THIS
AFTERNOON. WITH AN UNSTABLE ATMOSPHERE IN PLACE AND THE FOCUSING
MECHANISM MOVING THROUGH...STRONG TO POSSIBLY SEVERE THUNDERSTORMS
IN THE FORM OF DAMAGING STRAIGHT LINE WINDS AND HAIL WILL
DEFINITELY BE POSSIBLE. HOWEVER...THE LACK OF A STRONG MID AND LOW
LEVEL JET IS INDICATING THAT HIGHLY ORGANIZED SEVERE CONVECTION
WILL BE LIMITED. MODELS ARE STILL DIFFERING IN HOW MUCH
INSTABILITY WILL BE IN PLACE WHEN THE SHORTWAVE MOVES
THROUGH...WITH THE NAM ADVERTISING ALMOST 3000J/KG OF SB CAPE FOR
BIRMINGHAM...AND THE GFS INDICATING ABOUT 1200. THE QUESTION WILL
BE HOW MUCH CLOUD COVER WILL LIMIT DAYTIME HEATING...AS IR
SATELLITE CURRENTLY SHOWS AMPLE AMOUNTS OF CIRRUS SPREADING NORTH
AND EASTWARD FROM A LEFTOVER MCS OVER THE GULF COAST. ALSO...IF A
LARGE COMPLEX OF SHOWERS AND STORMS DEVELOPS ALONG THE GULF
COAST...IT COULD CUT OFF OUR MOISTURE TRANSPORT FOR MORE
THUNDERSTORMS TO DEVELOP. ALSO...THE GFS AND NAM ARE ONLY
INDICATING LI'S OF -2 TO -3 FOR MUCH OF THE DAY TODAY.

NEVERTHELESS...THE POSSIBILITY IS THERE...AND SPC CONTINUES TO
MAINTAIN A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OUR NORTHWEST
COUNTIES. THEY ARE INDICATING THE POSSIBILITY OF AN MCS TO TRAVERSE
ACROSS NORTHWEST ALABAMA FROM CONSOLIDATING THUNDERSTORMS TO OUR
WEST. ALTHOUGH MODELS ARE NOT PICKING UP ON THIS DEVELOPMENT...THEY
TYPICALLY DO A POOR JOB IN RESOLVING CONVECTIVE COMPLEXES.
THEREFORE...WE WILL HAVE TO CLOSELY WATCH THE DEVELOPMENT OF A
COMPLEX LATE THIS AFTERNOON AND EVENING...WHICH COULD INCREASE THE
CHANCE OF STRONG STRAIGHT LINE WINDS AND LARGE HAIL...AS
TEMPERATURES ALOFT BEGIN TO COOL...AND MID AND UPPER LEVEL LAPSE
RATES STEEPEN. WILL GO AHEAD AND HIGHLIGHT THE HWO FOR DAMAGING
STRAIGHT LINE WINDS AND HAIL POSSIBLE ALONG AND WEST OF A LINE
FROM LINDEN...TO ALABASTER...TO ONEONTA FOR TODAY AND TONIGHT WITH
A LOW CONFIDENCE.

MODELS ARE INDICATING A BREAK IN THE ACTION DURING THE LATE
AFTERNOON AND EVENING...THEN AS THE ACTUAL COLD FRONT ARRIVES BY
EARLY SATURDAY MORNING...AN ADDITIONAL DEVELOPMENT OF THUNDERSTORMS
WILL BE POSSIBLE ALONG THE FRONT. SINCE THE FRONT WILL BE TRAVERSING
THE STATE DURING THE EARLY MORNING HOURS...THE LACK OF INSTABILITIES
SHOULD ALLOW THE SHOWERS AND STORMS TO WEAKEN AS THEY MOVE EASTWARD
THROUGH THE MORNING. BEHIND THE FRONT...A STRONG UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE LOWER OHIO VALLEY...AND WAVES OF
ENERGY WILL ROTATE ACROSS THE SOUTHEAST PRODUCING THE CHANCE OF A
FEW MORE STRONG THUNDERSTORMS ON SATURDAY AFTERNOON...BUT MODELS
HAVE BEEN MUCH DRIER THAN PREVIOUS RUNS...SO CONFIDENCE IN THIS
SOLUTION IS LOW. IF ANY STORMS DEVELOP...THEY WOULD BE CONFINED TO
THE NORTH AND EASTERN PORTIONS OF THE STATE.

REGARDLESS OF ANY STORMS DEVELOPING ON SATURDAY...THE COOLER
CONDITIONS WILL BE THE MAIN STORY. A DEEP TROUGH WILL DEVELOP OVER
THE EASTERN CONUS...AND A SERIES OF UPPER LEVEL DISTURBANCES WILL
MOVE RAPIDLY SOUTHEASTWARD OUT OF THE NORTHERN PLAINS STATES.
MODELS ARE INCONSISTENT WITH THE EXACT TRACKS OF THE
DISTURBANCES...BUT INDICATE THE POSSIBILITY OF A STRONG UPPER
LEVEL LOW CENTERED OVER THE SOUTHERN APPALACHIANS ON MONDAY...WITH
SHOWERS AND PERHAPS A FEW THUNDERSTORMS ROTATING AROUND THE LOW
THAT COULD IMPACT OUR AREA. A STRONG NORTHWESTERLY FLOW WILL KEEP
THINGS NICE AND COOL FOR MUCH OF THE SOUTHEAST THROUGH AT LEAST
WEDNESDAY OF NEXT WEEK.

56/GOGGINS

&&

.AVIATION...

ONLY SOME PATCHY MVFR CONDITIONS IN FOG THIS MORNING AND THIS SHOULD
QUICKLY BURN OFF BY 13Z. MAIN FOCUS FOR FORECAST PERIOD IS
APPROACHING COLD FRONT AND TSRA ASSOCIATED WITH IT. PRE-FRONTAL
CONVECTION CURRENTLY APPROACHING NORTHWEST CORNER OF ALABAMA WILL
LIKELY WEAKEN AS THE MORNING PROGRESSES...BUT COULD STILL SEE
SHOWERS AND ISOLATED TSRA FORMING/MOVING INTO AREA BY 15Z AT TCL BHM
AND EET...AND AS FAR EAST AS ANB BY 18Z.  EXPECT BEST CHANCE FOR
STRONGER STORMS TO BE DURING THE 18Z TO 03Z TIME FRAME AS DAYTIME
HEATING INCREASES INSTABILITY AND APPROACHING FRONT AND ATTENDANT
OUTFLOWS FROM ITS ASSOCIATED CONVECTION MOVES TOWARD THE AREA.
STRONG STRAIGHT LINE WINDS AND LARGE HAIL WOULD APPEAR TO BE THE
MAIN THREAT FROM THESE STORMS. STORMS WILL LIKELY DIMINISH AFTER 02Z
AS WE LOSE DAYTIME HEATING BUT AS COLD FRONT MOVES INTO AREA AFTER
06Z COULD SEE MORE TSRA DEVELOPMENT AND HAVE INDICATED THIS IN THE
FORECASTS.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 13, 5:43 AM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 AM CDT FRI MAY 13 2011

ALZ011>015-017>050-141045-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
543 AM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF A
COLD FRONT FROM 10 AM UNTIL MIDNIGHT FOR AREAS GENERALLY ALONG AND
WEST OF A LINE FROM LINDEN...TO ALABASTER...TO ONEONTA. THE MAIN
THREATS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THE
TORNADO THREAT IS MINIMAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE THREAT FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS CENTRAL ALABAMA SATURDAY MAINLY FOR AREAS EAST OF
INTERSTATE 65. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS
AND LARGE HAIL. THE TORNADO THREAT IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
TODAY AND SATURDAY.

In the hours before

Special weather statement, May 13, 8:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
821 AM CDT FRI MAY 13 2011

ALZ012-022-131400-
LAMAR AL-PICKENS AL-
821 AM CDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR AND NORTHWESTERN
PICKENS COUNTIES UNTIL 900 AM CDT...

AT 819 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR COLUMBUS...MOVING NORTHEAST AT 40 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILLPORT...
  VERNON...
  KENNEDY...
  BLOOMING GROVE...
  FOREST...

&&

LAT...LON 3365 8826 3389 8796 3358 8795 3342 8830
TIME...MOT...LOC 1320Z 237DEG 34KT 3351 8837

STEFKOVICH

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:01 AM CDTSpecial Weather StatementBMXFayette44 min
May 13, 9:40 AM CDTSevere Thunderstorm WarningBMXWalker, Winston46 min
May 13, 10:12 AM CDTSevere Thunderstorm WarningBMXWalker, Winston26 min
May 13, 10:39 AM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa51 min
May 13, 11:08 AM CDTSevere Thunderstorm WarningBMXBlount52 min
May 13, 11:22 AM CDTSevere Thunderstorm WarningBMXBlount, Etowah, Jefferson, St. Clair53 min
May 13, 11:51 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah, St. Clair54 min
May 13, 12:39 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah37 min
May 13, 1:00 PM CDTSpecial Weather StatementBMXBibb, Chilton, Clay, Cleburne, Shelby, Talladega45 min
May 13, 1:41 PM CDTSpecial Weather StatementBMXChilton, Clay, Cleburne, Coosa, Talladega64 min
May 13, 3:04 PM CDTSpecial Weather StatementBMXDallas, Marengo41 min
May 13, 3:06 PM CDTSpecial Weather StatementBMXPike39 min
May 13, 3:34 PM CDTSevere Thunderstorm WarningBMXBarbour, Pike41 min
May 13, 3:41 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Montgomery, Pike49 min
May 13, 3:53 PM CDTSpecial Weather StatementBMXDallas, Hale, Perry52 min
May 13, 4:01 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Macon, Montgomery, Russell44 min
May 13, 4:39 PM CDTSpecial Weather StatementBMXLee, Macon, Russell51 min
May 13, 5:09 PM CDTSpecial Weather StatementBMXAutauga51 min
May 13, 5:14 PM CDTSevere Thunderstorm WarningBMXLee46 min
May 13, 5:54 PM CDTSpecial Weather StatementBMXElmore51 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.